Posted on

Why does taking chemotherapy make you lose your hair?

Share

Dear Doc,

Why do people who are taking chemotherapy lose their hair?

Julian

Dear Julian,

Chemotherapy with anti-neoplastic drugs stops the growth of new cells and can kill established cells. Despite what many hair products claim, hair, like fingernails, grows from the root and not the ends. Because anti-neoplastic drugs kill the new cells, the death of the roots of the hair results in the visible hair falling off. Not only does the hair on the head fall off, but all the hair on the body.{{more}}

Many people who lose their hair because of chemotherapy for cancer make use of wigs with good effect to hide the hairloss. In the United States, there are groups that collect natural hair from donors and make wigs that are custom made for persons on anti-neoplastic chemotherapy.

It is important to note that when persons are receiving chemotherapy for cancer, issues like hairloss can have a significant effect on their personality. A female can experience depression due to the loss of hair, so it is important that persons have coping mechanisms, like wearing well fitted wigs and other head gear to not make them a spectacle or suffer any ridicule.

Doc
 
SVG Cancer Society,

P.O. Box 709, Kingstown.

Email: svgsocietycancer@gmail.com

Phone:526-7036

LAST NEWS